Electronic Communications in Probability

A new proof of an old result by Pickands

J.M.P. Albin and Hyemi Choi

Full-text: Open access

Abstract

Let $\{\xi(t)\}_{t\in[0,h]}$ be a stationary Gaussian process with covariance function $r$ such that $r(t) =1-C|t|^{\alpha}+o(|t|^{\alpha})$ as $t\to0$. We give a new and direct proof of a result originally obtained by Pickands, on the asymptotic behaviour as $u\to\infty$ of the probability $\Pr\{\sup_{t\in[0,h]}\xi(t)>u\}$ that the process $\xi$ exceeds the level $u$. As a by-product, we obtain a new expression for Pickands constant $H_\alpha$.

Article information

Source
Electron. Commun. Probab., Volume 15 (2010), paper no. 32, 339-345.

Dates
Accepted: 12 September 2010
First available in Project Euclid: 6 June 2016

Permanent link to this document
https://projecteuclid.org/euclid.ecp/1465243975

Digital Object Identifier
doi:10.1214/ECP.v15-1566

Mathematical Reviews number (MathSciNet)
MR2685014

Zentralblatt MATH identifier
1227.60068

Subjects
Primary: 60G70: Extreme value theory; extremal processes
Secondary: 60G15: Gaussian processes

Keywords
Stationary Gaussian process Pickands constant extremes

Rights
This work is licensed under aCreative Commons Attribution 3.0 License.

Citation

Albin, J.M.P.; Choi, Hyemi. A new proof of an old result by Pickands. Electron. Commun. Probab. 15 (2010), paper no. 32, 339--345. doi:10.1214/ECP.v15-1566. https://projecteuclid.org/euclid.ecp/1465243975


Export citation

References

  • Albin, J.M.P. On extremal theory for stationary processes. Ann. Probab. 18 (1990), 92-128.
  • Berman, S.M. Sojourns and extremes of stationary processes. Ann. Probab. 10 (1982), 1-46.
  • Burnecki, K. and Michna, Z. Simulation of Pickands constants. Probab. Math. Statist. 22 (2002), 193-199.
  • Leadbetter, M.R., Lindgren, G. and Rootzén, H. Extremes and related properties of random sequences and processes. Springer, New York. (1983).
  • Michina, Z. Remarks on Pickands theorem. arXiv:0904.3832v1 [math.PR]. (2009).
  • Pickands, J.III. Asymptotic properties of the maximum in a stationary Gaussian process. Trans. Amer. Math. Soc. 145 (1969), 75-86.
  • Piterbarg, V.I. Asymptotic methods in the theory of Gaussian processes and fields. Translations of Mathematical Monographs, 148 (1996) American Mathematical Society,
  • Qualls, C. and Watanabe, H. Asymptotic properties of Gaussian processes. Ann. Math. Statist. 43 (1972), 580-596.
  • Samorodnitsky, G. Probability tails of Gaussian extrema. Stochastic Process. Appl. 38 (1991), 55-84
  • Talagrand, M. Small tails for the supremum of a Gaussian process. Ann. Inst. H. Poincaré Probab. Statist. 24 (1988), 307-315.